Alert archive / Missouri / Flash Flood Warnings in 2003

Flash Flood Warning 20, NWS Paducah, KY

August 3, 2003Butler County, Missouri

NWS Paducah, KY issued this flash flood warning at Aug 3, 2003, 3:36 PM CDT for Butler County, Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2003, 3:36 PM CDT (20:36 UTC)
Expired
Aug 3, 2003, 6:30 PM CDT
In force
3 hr
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

County Butler County, MO

The radar

The Paducah radar (KPAH), 147 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 8.6 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2003-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2892 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2003-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2892 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
669 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
1.0
Supercell composite
6.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KPAH 032036
FFWPAH
MOC023-032330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
336 PM CDT SUN AUG 3 2003

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BUTLER COUNTY IN SOUTHEAST MISSOURI

* UNTIL 630 PM CDT

* AT 335 PM CDT...PADUCAH RADAR SHOWED LOCALLY HEAVY RAINS 
CONTINUING TO AFFECT BUTLER COUNTY. THE STORMS SHOWED LITTLE 
MOVEMENT...AND IT IS ANTICIPATED THAT AT LEAST ANOTHER 30 TO 60 
MINUTES OF ADDITIONAL HEAVY RAIN IS POSSIBLE. AT 330 PM CDT THE 
POPLAR BLUFF EMERGENCY SERVICES REPORTED SOME ROADWAYS ALREADY 
BECOMING INUNDATED WITH WATER. ADDITIONAL RAINFALL WILL ONLY 
EXAGGERATE THE FLOODING.

* LOCATIONS IMPACTED INCLUDE HARVIELL...HENDRICKSON...NEELYVILLE...
  QULIN AND ROMBAUER

ABSOLUTELY DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER
COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED. MOVE TO HIGHER GROUND.

IF FLASH FLOODING IS OBSERVED OR IMMINENT...MOVE QUICKLY TO HIGHER
GROUND. NEVER DRIVE INTO AN AREA WHERE WATER COVERS THE ROAD.

LAT...LON 3690 9026 3654 9018 3652 9056 3693 9066

$$
2 follow-up statements
000 
WGUS73 KPAH 032137
FFSPAH
MOC023-032330-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
437 PM CDT SUN AUG 3 2003

...FLASH FLOOD WARNING IN EFFECT UNTIL 630 PM FOR BUTLER COUNTY...

AT 435 PM...PADUCAH RADAR ESTIMATED 3 TO 5 INCHES OF RAIN HAD FALLEN 
IN PARTS OF BUTLER COUNTY...MAINLY JUST WEST OF POPLAR BLUFF. 

AT 349 PM...POPLAR BLUFF EMERGENCY SERVICES REPORTED FLOODING OF 
PARKS AND ROADWAYS...INCLUDING ROADS THAT DO NOT NORMALLY FLOOD. 

RADAR CONTINUED TO SHOW LOCALLY HEAVY RAINS COULD IMPACT BUTLER 
COUNTY. ADDITIONAL HEAVY RAIN WILL ONLY EXAGGERATE ONGOING FLOODING. 

REMEMBER NEVER TO CROSS A FLOODED ROADWAY.

$$
000 
WGUS73 KPAH 032330
FFSPAH
MOC023-032345-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
630 PM CDT SUN AUG 3 2003

...FLASH FLOOD WARNING FOR BUTLER COUNTY EXPIRED...

AT 630 PM...PADUCAH RADAR SHOWED BUTLER COUNTY WAS NO LONGER IN 
IMMINENT THREAT OF LOCALLY HEAVY RAIN. HOWEVER...IT IS POSSIBLE THAT 
HIGH WATER MAY BE SLOW TO RECEDE...PARTICULARLY IN TYPICALLY FLOOD 
PRONE AREAS...SO IF YOU ARE TRAVELING IN BUTLER COUNTY YOU ARE STILL 
ADVISED TO TRAVEL CAUTIOUSLY...AND REMEMBER NEVER TO CROSS A FLOODED 
ROADWAY.

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 2:00 PM CDT, 1 hour 36 minutes earlier.

Area forecast discussion, Aug 3, 2:00 PM CDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
200 PM CDT SUN AUG 3 2003

MODEL DIFFERENCES ARE RESULTING IN SOME DISAGREEMENT ON BEST CHANCE
AND BEST TIME PERIODS FOR PCPN...HOWEVER...THE GENERAL THEME OF ALL
MODELS IS TO CONTINUE THE EFFECTS OF THE LONG WAVE TROF IN OUR VCNTY
AND THAT IS A CONTINUED SLGT CHC-CHC CAT PCPN THRU MID WEEK. AFTER
THAT THE MODELS HAVE BEEN FAIRLY CONSISTENT IN THEIR SUGGESTION THAT
THE TROF AXIS WL BE SHIFTED FAR ENOUGH EAST...EVEN IF THE RIDGE
DOESNT FULLY BUILD IN...TO PROVIDE A DRY WX FORECAST FOR THE END OF
THE WORK WEEK AND INTO NEXT WEEKEND. THE LATEST MRF HINTS AT ANOTHER
TROF INDUCED WAVE DEVELOPING A SMALL CHC PCPN ON DAY7...HOWEVER...
AGREE WITH ILX THAT BY AND LARGE THE TROF WL BE FAR ENOUGH EAST AND
THE MOISTURE PROFILE WL BE SCANT ENOUGH THAT PCPN CHC IS LOW ENOUGH
TO PRECLUDE FOR NOW...AND AWAIT A LTL MORE MODEL CONSISTENCY ON THE
MATTER.

WITH CONVECTIVE CHANCES WL LEAN TOWARD COOLER MAV MOS NOS ESP
TUE-WED...THOUGH NOT A GREAT DEAL OF DIFFERENCE NOTED AMONGST
THEM...TAPERING TO NEAR GUIDANCE IN THE DRIER EXTENDED.

.PAH...NONE.
Hazardous weather outlook, Aug 3, 5:00 AM CDT, 10 hours 36 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-040945-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
500 AM CDT SUN AUG 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE
QUAD STATE AREA TODAY AND TONIGHT. A COLD FRONT WAS POISED JUST
NORTH AND WEST OF THE QUAD STATE...FROM...CHICAGO THROUGH...ST LOUIS
TO...SPRINGFIELD MO. THIS WILL BE THE FOCUSING MECHANISM FOR STORM
DEVELOPMENT TODAY AND TONIGHT. STORMS WILL DEVELOP ALONG THE FRONT
AND TRAVEL EAST INTO LOWER OHIO AND MID MISSISSIPPI VALLEYS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS SUNDAY...MAINLY
SOUTH OF THE OHIO RIVER AND SOUTHEAST MISSOURI. AN UPPER LEVEL LOW
WILL REMAIN OVER THE QUAD STATE WELL INTO THE UPCOMING WORK WEEK.
THIS WILL ALLOW FOR DAILY CHANCES OF THUNDERSTORMS...AS SPOKES OF
ENERGY...CAUGHT UP IN THE NORTHWEST FLOW ALOFT...ROTATE THROUGH THE
REGION. HIGH PRESSURE WILL BUILD INTO THE REGION LATE IN THE WORK
WEEK WHICH SHOULD BRING AN END TO THE UNSETTLED WEATHER.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SPOTTERS MAY BE REQUESTED ACROSS THE ENTIRE QUAD STATE
TODAY...TONIGHT AND SUNDAY.

KH

In the hours before

Special weather statement, Aug 3, 2:31 PM CDT, 1 hour 5 minutes before
ILZ075>078-080>094-KYZ001>014-MOZ076-086-087-100-109>112-114-040100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
231 PM CDT SUN AUG 3 2003

...SEVERE THUNDERSTORM WATCH UNTIL 800 PM...

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE
THUNDERSTORM WATCH THAT WILL BE IN EFFECT UNTIL 800 PM FOR THE
FOLLOWING COUNTIES...

IN SOUTHEAST MISSOURI...
WAYNE...BUTLER...BOLLINGER...STODDARD...NEW MADRID...PERRY...
CAPE GIRARDEAU...SCOTT...AND MISSISSIPPI.

IN SOUTHERN ILLINOIS...
PERRY...JEFFERSON...WAYNE...EDWARDS...WABASH...JACKSON...
FRANKLIN...HAMILTON...WHITE...WILLIAMSON...SALINE...GALLATIN...
UNION...JOHNSON...POPE...HARDIN...ALEXANDER...PULASKI...AND
MASSAC.

IN WESTERN KENTUCKY...
BALLARD...CARLISLE...HICKMAN...FULTON...MCCRACKEN...GRAVES...
LIVINGSTON...MARSHALL...CALLOWAY...CRITTENDEN...LYON...CALDWELL...
UNION...AND TRIGG.

THIS INCLUDES THE CITIES OF CAPE GIRARDEAU...POPLAR BLUFF...
CARBONDALE...MOUNT VERNON...PADUCAH...AND MAYFIELD.
Local storm report, Aug 3, 3:18 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
318 PM CDT SUN AUG 03 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0240 PM    5N POPLAR BLUFF           MO   0.75 INCH HAIL
08/02/03   BUTLER                         REPORTED BY POLICE

0317 PM    POPLAR BLUFF              MO   0.88 INCH HAIL
08/02/03   BUTLER                         ALSO WIND GUSTS TO 65 MPH
                                          REPORTED BY EMA
Local storm report, Aug 3, 3:18 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE PADUCAH KY
318 PM CDT SUN AUG 03 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0240 PM    5N POPLAR BLUFF           MO   0.75 INCH HAIL
08/03/03   BUTLER                         REPORTED BY POLICE

0317 PM    POPLAR BLUFF              MO   0.88 INCH HAIL
08/03/03   BUTLER                         ALSO WIND GUSTS TO 65 MPH
                                          REPORTED BY EMA

...CORRECTION FOR CORRECT DAY...

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 2:18 PM CDTSevere Thunderstorm WarningPAHNew Madrid42 min
Aug 3, 2:38 PM CDTSevere Thunderstorm WarningPAHButler52 min
Aug 3, 3:01 PM CDTSevere Thunderstorm WarningPAHMississippi, New Madrid29 min
Aug 3, 3:29 PM CDTSevere Thunderstorm WarningPAHButler46 min
Aug 3, 4:23 PM CDTSevere Thunderstorm WarningPAHBollinger37 min
Aug 3, 4:24 PM CDTFlash Flood WarningPAHBollinger3 hr
Aug 3, 4:48 PM CDTSevere Thunderstorm WarningPAHRipley42 min
Aug 3, 5:29 PM CDTSevere Thunderstorm WarningPAHWayne46 min
Aug 3, 5:31 PM CDTSevere Thunderstorm WarningPAHRipley44 min
Aug 3, 5:58 PM CDTFlash Flood WarningPAHRipley2 hr
Aug 3, 6:13 PM CDTSevere Thunderstorm WarningPAHRipley47 min

Nearby

Flash Flood Warnings in Missouri, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.